Kansas, 2023

High Wind and Strong Wind in Kansas, March 30, 2023

March 30, 2023 · NWS DDC · 11 events in 7 counties and zones

A strong gradient across the southwestern counties warranted a high wind warning along and west of Hwy 83. A leeside trough developed overnight and deepened into the early to mid afternoon with the highest wind gusts towards the evening hours during and after peak heating with the strongest mixing.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong gradient across the southwestern counties warranted a high wind warning along and west of Hwy 83. A leeside trough developed overnight and deepened into the early to mid afternoon with the highest wind gusts towards the evening hours during and after peak heating with the strongest mixing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 30, 2:57 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 30, 2:57 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
357 PM CDT Thu Mar 30 2023

.SHORT TERM...(This evening through Friday night)
Issued at 334 PM CDT Thu Mar 30 2023

A blowing dust warning was issued this afternoon for far western
Kansas for areas west of the dry line. As an upper level
disturbance passes, strong south winds will subside somewhat
tonight and then shift to the west and northwest Friday morning
and increase to 30-35 mph with gusts as high as 50 mph.
Temperatures will be cooler behind the front Friday, with highs
in the 60s west to near 70 at Medicine Lodge. Some blowing dust is
possible as well on Friday.

.LONG TERM...(Saturday through Thursday)
Issued at 334 PM CDT Thu Mar 30 2023

A tranquil period is forecast for Saturday and Sunday, with much
lighter winds and pleasant temperatures. Another intense
shortwave trough will amplify across the plains by late Monday
into Tuesday, with a very deep surface low over the central
plains. There is still a lot of uncertainty with the timing, but a
high wind event is possible with this system both ahead and
behind the front. Given the speed of the system, precipitation is
not expected this far west. Temperatures will warm by Sunday and
Monday as south to southwest winds develop, with highs near 80
from Dodge City south.

A slower moving storm system may develop over the southwestern
United States by 7-9 April, which could possibly bring
precipitation (most likely rain) to parts of the plains. But
before then, dry weather is expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM CDT Thu Mar 30 2023

Strong south winds will persist through tonight ahead of a cold
front. Winds will shift to the west and northwest by 12-15z, with
speeds increasing to 25-30 kts. Some blowing dust is possible
Friday afternoon.

&&

.FIRE WEATHER...
Issued at 111 AM CDT Thu Mar 30 2023

Strong west to northwest winds in the wake of a cold front, along
with very low humidity, will lead to critical fire weather
conditions Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  64  29  66 /   0   0   0   0
GCK  39  63  28  66 /   0  10   0   0
EHA  39  64  29  69 /   0   0   0   0
LBL  39  66  27  69 /   0   0   0   0
HYS  42  62  28  64 /  10  10   0   0
P28  55  69  35  65 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ043-044-061>063-074>077-084>087.

Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Friday for KSZ045-046-061>066-074>081-084>090.

Blowing Dust Warning until 9 PM CDT /8 PM MDT/ this evening for
KSZ061-074-084.

High Wind Warning until 9 PM CDT this evening for KSZ074-075-084-
085.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Finch
FIRE WEATHER...Finch
Hazardous weather outlook, Mar 29, 11:07 PM CST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1207 AM CDT Thu Mar 30 2023

KSZ030-031-043>046-061>066-074>081-084>090-311200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1207 AM CDT Thu Mar 30 2023 /1107 PM MDT Wed Mar 29 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

A Red Flag Warning is in effect. A High Wind Warning is in effect.
See message for details.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A Red Flag Warning is in effect Friday. See message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 30, 2:37 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT THU MAR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     NON-TSTM WND GST 4 NE HAYNE              37.15N 100.75W
03/30/2023  M59 MPH          SEWARD             KS   MESONET

            MESONET STATION UR350 4.4 NE HAYNE (UPR).

&&

RML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind, 5 high wind. Local standard time, as filed.

High Wind, Seward

When
March 30, 3:21 PM CST
Where
Seward forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Rush

When
March 30, 3:45 PM CST
Where
Rush forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

High Wind, Seward

When
March 30, 4:01 PM CST
Where
Seward forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Strong Wind, Ford

When
March 30, 4:21 PM CST
Where
Ford forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Strong Wind, Finney

When
March 30, 4:49 PM CST
Where
Finney forecast zone
Measured
45 kt (52 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Seward

When
March 30, 5:06 PM CST
Where
Seward forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Strong Wind, Morton

When
March 30, 5:23 PM CST
Where
Morton forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
March 30, 5:35 PM CST
Where
Scott forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Trego

When
March 30, 6:00 PM CST
Where
Trego forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Strong Wind, Morton

When
March 30, 6:21 PM CST
Where
Morton forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Strong Wind, Morton

When
March 30, 6:35 PM CST
Where
Morton forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
AWOS
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087814, 1087815, 1087816, 1087817, 1087818, 1087819, 1087820, 1087821, 1087822, 1087823, 1087824.